Anti-depressant medications are known to cause a host of side effects. Perhaps one of the most devastating for men and women is the decrease in libido.
PsychCentral reported that between 30 and 70 percent who take antidepressants experience sexual problems from as early as the first week following treatment. These problems are usually physical, such as erectile dysfunction in men, vaginal dryness in women, and limited ability to achieve an orgasm in both genders.
A study conducted by researchers from the University of California, San Diego found that participants actively taking the drugs reported not only decreased sexual desires but also fewer feelings of a personal connection with their partners. This loss of connection is an unfortunate effect for someone suffering from depression who could benefit from the natural chemicals created through intimacy.
It’s important to know why anti-depressant medications cause a decrease in libido and then contrast these findings with the scientific effects of Ketamine infusion therapy for the treatment of depression.
It is believed that SSRI’s affect the sexual response system by raising levels of serotonin. Serotonin, a neurotransmitter, appears to have a negative impact on the desire and arousal phases of the sexual response cycle. This occurs through its inhibition of dopamine and norepinephrine, which are other neurotransmitters. Serotonin also appears to exert direct effects on sexual organs by decreasing sensation and by inhibiting nitric oxide. Nitric oxide is thought to be a key player in the sexual pathway as it allows adequate blood supply to the sexual organs. Selective Serotonin Reuptake Inhibitors (SSRIs) block your brain’s reabsorption of serotonin. Serotonin and Norepinephrine Reuptake Inhibitors (SNRIs) work similarly to SSRIs, except they block the reabsorption of both serotonin and norepinephrine. Norepinephrine and Dopamine Reuptake Inhibitors (NDRIs) block reabsorption of norepinephrine and dopamine. Tricyclic antidepressants (TCAs), affect your brain’s levels of norepinephrine and serotonin by blocking their uptake. Overall, it is the interplay of these neurotransmitters that causes antidepressant-induced sexual side effects.
Ketamine infusion therapy acts as a neuro-generator and does not act at a chemical level like oral anti-depressants thus does not have any negative effects on a persons libido. Many of our patients come for treatment because the oral medications are no longer effective or because the side effects (like above) are not tolerable. It is the goal of most patients to get off of their oral antidepressant medications altogether. We offer assistance by carefully coordinating the Ketamine infusions with your current prescribing physician to initiate tapering of the medications once stabilization has occurred (usually 30 days). After 4.5 years of treatment we can share hundreds of patient testimonies that the ketamine gave them remission of their symptoms of depression allowing them to regain the intimacy that they and their significant other had missed for so long.
Dr. Mark Murphy is the Medical Director for Ketamine Wellness Centers, Inc.